Fractional Elliptic, Hyperbolic and Parabolic Random Fields

Nikolai Leonenko (Cardiff University)
Maria D. Ruiz-Medina (University of Granada)
Murad S. Taqqu (Boston University)


This paper introduces new classes of fractional and multifractional random fields arising from elliptic, parabolic and hyperbolic equations with random innovations derived from fractional Brownian motion. The case of stationary random initial conditions is also considered for parabolic and hyperbolic equations.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1134-1172

Publication Date: June 5, 2011

DOI: 10.1214/EJP.v16-891


  1. Adler, R.J. (1981). The Geometry of Random Fields. Wiley, Chichester. MR0611857
  2. Amann, H.  (2009). Anisotropic Function Spaces and Maximal Regularity for Parabolic Problems. Part 1: Function Spaces. Jindrich Necas Center for Mathematical Modeling Lecture Notes, Prague, Volume 6.
  3. Angulo, J.M.,Anh, V.V., McVinish, R. and Ruiz-Medina, M.D. (2005). Fractional kinetic equation driven by gaussian or infinitely divisible noise. Advances in Applied Probability 37, 366--392. MR2144558
  4. Angulo, J.M. Ruiz-Medina, M.D., Anh, V.V. and Grecksch, W. (2000). Fractional diffusion and fractional heat equation. Advances in Applied Probability 32, 1077-1099. MR1808915
  5. Anh, V.V., Angulo J.M. and Ruiz-Medina, M.D.  (1999). Possible long-range dependence in fractional random fields. Journal of Statistical Planning and Inference  80, 95--110. MR1713795
  6. Anh, V.V. and Leonenko, N.N. (2001). Spectral analysis of fractional kinetic equations with random data. J. Statis. Phys. 104, 1349--1387. MR1859007
  7. Benassi, A. Jaffard, S and Roux, D. (1997). Elliptic Gaussian random processes. Rev. Mat. Iberoamericana 13, 19--90. MR1462329
  8. Biagini, F. , Hu, Y.,  Oksendal, B. and Zhang, T. (2008). Stochastic calculus for fractional Brownian motion and applications. Springer-Verlag, London. MR2387368
  9. Chow, P.-L. (2007). Stochastic partial differential equations. Chapman \& Hall. MR2295103
  10. Dachkovski, S. (2003). Anisotropic function spaces and related semilinear hypoelliptic equations. Math. Nachr. 248-249, 40-61. MR1950714
  11. Dautray, R. and Lions, J.L. (1985a). Mathematical analysis and numerical methods for science and technology. Volume~2 of Functional and variational methods. Springer-Verlag, New York. MR0969367
  12. Dautray, R. and  Lions, J.~L.} (1985b).  Mathematical Analysis and Numerical Methods for Science and   Technology, Volume~3 of Spectral Theory and Applications.  Springer-Verlag, New York.
  13. Duncan, T.E., Maslowski, B. and Pasik-Duncan, B. (2002). Fractional Brownian motion and stochastic equations in Hilbert space. Stoch. Dyn. 2, 225-250. MR1912142
  14. Edwards, R.E. (1965). Functional Analysis. Holt, Rinehart and Winston, New York. MR0221256
  15. Gibinelle, M., Lejay, A. and Tindel, S. (2006). Young integrals and SPDE. Pot. Analysis 25, 307-326. MR2255351
  16. Guyon, X . (1987). Variations de champs gaussiens stationnaites: application a l'identification. Probability Theory and Related Fields 75, 179--193. MR0885461
  17. Heine, V. (1955). Models for two-dimensional stationary stochastic processes. Biometrika 42, 170--178. MR0071673
  18. Hu, Y. (2001). Heat equation with fractional white noise potentials. Appl. Math. Optim. 43, 221-243. MR1885698
  19. Hu, Y. and Nualart, D. (2009b). Rough path analysis via fractional calculus. Trans. Amer. Math. Soc. 361, 2689-2718. MR2471936
  20. Hu, Y., Oksendal, B. and Zhang, T. (2004). General fractional multiparameter noise theory and stochastic partial differential equations. Commun. Partial Differemt. Equations 29, 1-23. MR2038141
  21. Igloi, E. and Terdik, G.  (1999). Bilinear stochastic systems with fractional Brownian motion input. Ann. Appl. Probab. 9, 46--77. MR1682600
  22. Jacob, N. (2005). Pseudodifferential operators: Markov processes III. Markov processes and applications, Imperial College Press. MR2158336
  23. Kelbert, M. Leonenko, N. and Ruiz-Medina, M.D. (2005). Fractional Random fields associated with stochastic fractional heat equations. Advances in Applied Probability 37, 108-133. MR2135156
  24. Kikuchi, K. and Negoro, A.  (1997). On Markov processes generated by pseudodifferentail operator of variable order. Osaka Journal of Mathematics 34, 319--335. MR1483853
  25. Kozachenko, Yu. V. and Slivka, G. I. (2007).  Modelling a solution of a hyperbolic equation with random initial conditions. Theor. Probability and Math. Statist. 74, 59-75. MR2336779
  26. Leonenko, N. N. and Ruiz-Medina, M. D. (2006) Scaling laws for the multidimensional Burgers equation with quadratic external potential. J. Stat. Phys. 124, 191--205. MR2256621
  27. Leonenko, N. N. and Ruiz-Medina, M. D.  (2008)  Gaussian scenario for the heat equation with quadratic potential and weakly dependent data with applications. Methodol. Comput. Appl. Probab., 10, 595—620. MR2443082
  28. Leopold, H.-G. (1991). On function spaces of variable order of differentiation. Forum Mathematicum 3, 1--21. MR1085592
  29. Lions, T. and Qian, Z. (2002).  System control and rough paths. Oxford Mathematical Monographs, Oxford University Press, Oxford MR2036784
  30. Malowski, B. and Nualart, D. (2005). Evolution equations driven by a fractional Brownian motion. J. Func. Anal. 209, 277-305. MR1994773
  31. Mishura, Y.S. (2008). Stochastic calculus for fractional Brownian motion and related processes. Lecture Notes in Mathematics, 1929, Springer-Verlag, Berlín. MR2378138
  32. Mohapl, J. (1999). On estimation in random fields generated by linear stochastic partial differential equations. Mathematica Slovaca 49, 95--115. MR1804478
  33. Mueller, C. and Tribe, R. (2004). A singular parabolic Anderson model. Electron J. Probab. 9, 98-144. MR2041830
  34. Nualart, D. and Sanz-Solé, M. (1979). A Markov property for two-parameter Gaussian processes. Stochastica 3, 1--16. MR0562437
  35. Ramm, A.G. (2005). Random fields estimation. World Scientific, Singapore.
  36. Ratanov, N.E., Shuhov, A.G. and  Suhov, Yu M. (1991). Stabilization of the statistical solution of the parabolic equation. Acta Applicandae Mathematicae 22, 103-115. MR1100768
  37. Robeva, R.S. and Pitt, L.D.} (2007). On the equality of sharp and germ \sigma -fields for Gaussian processes and fields. Pliska Stud. Math. Bulgar. 16, 183-205. MR2070315
  38. Ruiz-Medina, M.D., Angulo, J.M. and Anh, V.V. (2002). Stochastic fractional-order differential models on fractals. Theory of Probability and Mathematical Statistics 67, 130--146. MR1956627
  39. Ruiz-Medina, M.D., Angulo, J.M. and Anh, V.V. (2003). Fractional Generalized Random Fields on Bounded Domains. Stochastic Analysis and Applications 21, 465--492. MR1967723
  40. Ruiz-Medina, M.D., Angulo, J.M. and Anh, V.V. (2006). Spatial and spatiotemporal Karhunen-Loéve-type representations on fractal domains. Stochastic Analysis and Applications 24, 195--219. MR2198541
  41. Ruiz-Medina, M.D., Angulo, J.M. and Anh, V.V. (2008). Multifractality in space-time statistical models. Stochastic Environmental Research and Risk Assessment 22, 81--86. MR2418414
  42. Ruiz-Medina, M.D., Anh, V.V. and Angulo, J.M. (2004a). Fractional generalized random fields of variable order. Stochastic Analysis and Applications 22, 775--799. MR2047278
  43. Ruiz-Medina, M.D., Anh, V.V. and Angulo, J.M. (2004b). Fractal random fields on domains with fractal boundary. Infinite Dimensional Analysis, Quantum Probability and Related Topics 7, 395--417. MR2085640
  44. Ruiz-Medina, M.D., Anh, V.V. and Angulo, J.M.} (2010). Multifractional Markov processes in heterogeneous domains. Stochastic Analysis and Applications 29, 15--47.
  45. Sanz-Solé, M. and Torrecilla, I. (2009). A fractional Posson equation: existence, regularity and approximation of the solutions. Stochastics and Dynamics 9, 519-548. MR2589036
  46. Sanz-Solé, M. and Vuilermot, P.A. (2010). Mild solutions for a class of fractional SPDs and their sample paths. Preprint.
  47. Taqqu, M. S. (1979). Convergence of integrated processes of arbitrary Hermite rank. Z. Wahrsch. verw. Gebiete  50, 53-83. MR0550123
  48. Taqqu, M. S. (2003) Fractional Brownian motion and long-range dependence. Theory and applications of long-range dependence,5--38, Birkhäuser Boston, Boston, MA. MR1956042
  49. Tindel, S., Tudor, C. and Viens, F. (2003). Stochastic evolution equations with the drift in the first fractional chaos. Stoch. Anal. Appl. 22, 1209-1233.
  50. Triebel, H. (1978). Interpolation Theory, Function Spaces, Differential Operators. North-Holland Publishing Co. Amsterdam. MR0503903
  51. Vecchia, A. V. (1985). A general class of models for stationary two-dimensional random processes. Biometrika 72, 281-291. MR0801769
  52. Wu, D. and Xiao, Y.  (2006). Fractal properties of the random string processes. IMS Lecture Notes-Monograph Series. High Dimensional Probability 51, 128-147. MR2387765
  53. Yaglom. A.M. (1957). Some classes of random fields in n-dimensional space related to stationary random processes. Theor. Prob. Appl. 3, 273-320.
  54. Yaglom. A.M. (1986).  Correlation Theory of Stationary and Related Random Functions I. Basic Results. Springer-Verlag, New-York. MR0893393

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.